Alert archive / Massachusetts / Gale Warnings in 2024
Gale Warning 25, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale warning at Oct 12, 2024, 3:36 AM EDT. It took effect at Oct 12, 2024, 6:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2024, 3:36 AM EDT (07:36 UTC)
- In effect from
- Oct 12, 2024, 6:00 AM EDT
- Expired
- Oct 12, 2024, 12:47 PM EDT
- In force
- 7 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
244 WHUS71 KBOX 120736 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 336 AM EDT Sat Oct 12 2024 ANZ250-254-122045- /O.UPG.KBOX.SC.Y.0084.000000T0000Z-241013T0000Z/ /O.NEW.KBOX.GL.W.0025.241012T1000Z-241012T1700Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 336 AM EDT Sat Oct 12 2024 ...GALE WARNING IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * WHAT...West winds 20 to 25 kt with gusts up to 35 kt and seas 4 to 6 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ ANZ251-122045- /O.UPG.KBOX.SC.Y.0084.000000T0000Z-241013T0000Z/ /O.NEW.KBOX.GL.W.0025.241012T1000Z-241012T1700Z/ Massachusetts Bay and Ipswich Bay- 336 AM EDT Sat Oct 12 2024 ...GALE WARNING IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * WHAT...West winds around 20 kt with gusts up to 35 kt and seas 2 to 4 feet expected. * WHERE...Massachusetts Bay and Ipswich Bay. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ ANZ231-122045- /O.CON.KBOX.SC.Y.0084.000000T0000Z-241013T0000Z/ Cape Cod Bay- 336 AM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 10 to 20 kt with gusts up to 30 kt and seas 3 to 5 feet. * WHERE...Cape Cod Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ255-256-122045- /O.CON.KBOX.SC.Y.0084.000000T0000Z-241013T0000Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 336 AM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 7 feet. * WHERE...In Massachusetts coastal waters, Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ232>235-237-122000- /O.CON.KBOX.SC.Y.0084.000000T0000Z-241012T2000Z/ Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- 336 AM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 3 to 5 feet. * WHERE...In Massachusetts coastal waters, Nantucket Sound, Vineyard Sound and Buzzards Bay. In Rhode Island coastal waters, Rhode Island Sound and Block Island Sound. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ230-122045- /O.CON.KBOX.SC.Y.0084.241012T1000Z-241013T0000Z/ Boston Harbor- 336 AM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 1 to 2 feet expected. * WHERE...Boston Harbor. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ236-122000- /O.CON.KBOX.SC.Y.0084.241012T1000Z-241012T2000Z/ Narragansett Bay- 336 AM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...West winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 4 feet expected. * WHERE...Narragansett Bay. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
914 WHUS71 KBOX 121647 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 1247 PM EDT Sat Oct 12 2024 ANZ250-254-130600- /O.CAN.KBOX.GL.W.0025.000000T0000Z-241012T1700Z/ /O.EXB.KBOX.SC.Y.0084.000000T0000Z-241013T0900Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 1247 PM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 6 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary and Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 5 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ251-122100- /O.CAN.KBOX.GL.W.0025.000000T0000Z-241012T1700Z/ /O.EXB.KBOX.SC.Y.0084.000000T0000Z-241012T2100Z/ Massachusetts Bay and Ipswich Bay- 1247 PM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds around 15 kt with gusts up to 25 kt and seas 2 to 4 feet. * WHERE...Massachusetts Bay and Ipswich Bay. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ255-256-130300- /O.EXT.KBOX.SC.Y.0084.000000T0000Z-241013T0300Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 1247 PM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet. * WHERE...In Massachusetts coastal waters, Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ231>235-237-122100- /O.EXT.KBOX.SC.Y.0084.000000T0000Z-241012T2100Z/ Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- 1247 PM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and seas 2 to 4 feet. * WHERE...Portions of Massachusetts coastal waters and Rhode Island coastal waters. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ230-236-122100- /O.EXT.KBOX.SC.Y.0084.000000T0000Z-241012T2100Z/ Boston Harbor-Narragansett Bay- 1247 PM EDT Sat Oct 12 2024 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and waves around 2 feet. * WHERE...In Massachusetts coastal waters, Boston Harbor. In Rhode Island coastal waters, Narragansett Bay. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Oct 12, 1:37 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Oct 12, 1:37 AM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
137 AM EDT Sat Oct 12 2024
.SYNOPSIS...
A warming trend continues into Saturday as high pressure builds
south of New England, but it becomes blustery tomorrow as a warm
front crosses the region. Periods of rain arrive Sunday into
Monday as low pressure tracks through southern New England. Dry
weather follows for the rest of the week. Colder than normal
temperatures give way to a warming trend by Thursday and Friday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
930 PM update...
Temps have dropped into the 40s in some of the colder radiator
locations with clear skies and light winds, but 50s elsewhere.
Pre-frontal SW winds will increase overnight as low level jet
develops, so expect steady to rising temps after midnight. As
cold front approaches from the north, will see some increase in
mid-high clouds late tonight, but any showers will remain
across northern New Eng.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Early Saturday a dry cold front drops through ushering an even drier
airmass with PWATs down to 0.2 inches and dewpoints in the low 30s.
A well mixed boundary layer will mix down a moderate low level jet.
This results in gusts of 15-25 mph over land and 25-35 mph over the
waters, especially early. The jet moves off through the day so the
strongest gusts will be in the morning. Temperatures are slow to
come down behind the front so highs will be relatively mild, in the
upper 60s/low 70s. Lows overnight, however, will be quite a bit
colder, in the 30s and low 40s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Key Points:
* Cooler with periods of rain Sunday into Monday
* Dry weather follows. Below normal temperatures trend milder by the
end of the week.
Models remain in agreement on developing closed 500 mb low over
Great Lakes Sun/Mon which helps drive surface low through southern
New England. System is expected to bring a soaking rainfall to much
of region, especially Sun night into Mon as low passes through.
Prior to that, there's some question as to how quickly rain arrives
Sun given initially dry air at low levels and fact that models show
best frontogenesis north of our region. Total rainfall should range
from 0.10-0.25" along South Coast to perhaps as much as 1.0-1.25" in
northern MA.
Beyond that, closed low remains in place over Northeast through
midweek as large high pressure builds into region. Result is dry but
colder than normal temperatures through midweek. This pattern tends
to favor plenty of diurnal cloudiness during day and perhaps a few
light showers/sprinkles (something not handled well by model
guidance at longer time ranges) but for now we'll keep things dry. A
warmup gets underway later in week as upper low finally departs and
high pressure moves offshore.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06z TAF Update:
Through 12z...
VFR. Areas of LLWS, especially away from the south coast due to
W low level jet 40-50 kt. WSW gusts to 25kt developing
Cape/Islands.
Today and tonight...High confidence.
VFR. Lowering VFR cigs late tonight western MA where a few
showers possible toward daybreak. A period of NW gusts to
25-35 kt this morning which will gradually diminish this
afternoon, then become light to calm tonight.
Sunday...Moderate confidence.
Conditions lowering to MVFR interior northern MA with periods of
rain. Areas of IFR possible late. Mainly VFR cigs in the coastal
plain, possibly lowering to MVFR late in the day with a few
showers possible.
KBOS TAF...High confidence in TAF. NW gusts 30-35 kt possible
this morning.
KBDL TAF...High confidence in TAF.
Outlook /Sunday Night through Wednesday/...
Sunday Night: Mainly MVFR, with areas IFR possible. Breezy.
SHRA, isolated TSRA.
Columbus Day: MVFR/IFR conditions possible. Windy with local
gusts up to 30 kt. Chance SHRA, isolated TSRA.
Monday Night through Wednesday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
High confidence for next several days.
Approaching front brings increasing W/SW winds late tonight
with 25-30kt gusts, then gusts continue into Saturday as winds
shift to NW. SCAs posted on all waters. Winds subside Saturday
night but seas on open waters will take time to diminish.
Outlook /Sunday Night through Wednesday/...
Sunday: Winds less than 25 kt. Chance of rain showers.
Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Rain showers likely,
isolated thunderstorms.
Columbus Day: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas. Chance of rain
showers, isolated thunderstorms.
Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Slight chance of rain
showers.
Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 20 kt. Areas of rough seas.
Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.
Wednesday: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 6 AM this morning to 8 PM EDT this
evening for ANZ230.
Small Craft Advisory until 8 PM EDT this evening for ANZ231-
250-251-254>256.
Small Craft Advisory until 4 PM EDT this afternoon for
ANZ232>235-237.
Small Craft Advisory from 6 AM this morning to 4 PM EDT this
afternoon for ANZ236.
&&
SYNOPSIS...BW
NEAR TERM...KJC
SHORT TERM...BW
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...BW/JWDNearby
Gale Warnings in Massachusetts, 2024Every gale warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.